Study: Bisphosphonate use may not cause esophageal cancer

Some reports have suggested that the use of oral bisphosphonates may be linked to esophageal cancer. However, a recent study published in The Journal of the American Medical Association shows that evidence may not be conclusive.

Bisphosphonates are commonly used in the treatment and prevention of osteoporosis in postmenopausal women. The authors of the study suggest that although inflammation of the esophagus is a known adverse effect of bisphosphonate use, the link between the drug and cancer have not been properly investigated.

Researchers from the Queen's University in Belfast used data from the UK General Practice Research Database (GPRD) to find patients who were treated with oral bisphosphonates between January 1996 and December 2006. They found that 116 of 41,826 patients were diagnosed with esophageal or gastric cancers, while 115 people from a control group of the same size were also diagnosed. The authors of the study found that there was no difference in risk of esophageal and gastric cancer between those who had taken bisphosphonates and those who had not.



"In conclusion, in the UK GPRD patient population we found no evidence for a substantially increased risk of esophageal (or gastric) cancer in persons using oral bisphosphonates. These drugs should not be withheld, on the basis of possible esophageal cancer risk, from patients with a genuine clinical indication for their use," the authors wrote.ADNFCR-3583-ID-19925585-ADNFCR

Last updated on
First published on
SHOW MAIN MENU
SHOW SUB MENU